[Skip to Content]
[Skip to Content Landing]
Article
August 5, 1974

Ventricular Tachycardia During Intravenous Urography: Report of Two Cases

Author Affiliations

From the Section of Cardiology, departments of medicine (Drs. Hilliard, Vera, and Da Silva) and radiology (Drs. Stadalnik and Davies), University of California, Davis, and the Sacramento Medical Center, Sacramento, Calif.

JAMA. 1974;229(6):686-687. doi:10.1001/jama.1974.03230440044031
Abstract

THE incidence of reactions to intravenously given contrast agents approximates 1 in 2,000,1 and mortality from the use of these agents is considerably lower, 8.6 per million to 19 per million. Death, which is usually sudden, occurs more often in older patients, frequently in association with cardiac arrest.1 Electrocardiographic changes comprising ectopic atrial, junctional, or ventricular beats, bundle-branch block, and ischemic ST-T segmental changes are not uncommon.2 However, the onset of ventricular tachycardia (VT) has not been reported previously, to our knowledge.

During electrocardiographic monitoring in more than 100 patients undergoing intravenous urography at the Sacramento Medical Center, 2 of the more than 80 patients receiving iothalamate sodium 66.8% (Conray 400) showed an abrupt onset of VT, one, without premonitory ectopic ventricular beats. Both patients reverted to sinus rhythm after an intravenous injection of 100 mg of lidocaine (Xylocaine) was given to each.

Report of Cases 

Case 

×